Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 367, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 1:50 AM CDT for Cass County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 1:50 AM CDT (06:50 UTC)
- Expired
- Oct 1, 2002, 2:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cass County, NE
The radar
The Omaha radar (KOAX), 46 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3096 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
434 WUUS53 KOAX 010650 SVROMA NEC025-010745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 149 AM CDT TUE OCT 1 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEAST NEBRASKA * UNTIL 245 AM CDT * AT 148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 2 MILES NORTHWEST OF EAGLE...OR ABOUT 12 MILES EAST OF LINCOLN...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED... MURDOCK ALVO SOUTH BEND LOUISVILLE MANLEY IF YOU ARE IN THE WARNED AREA...PREPARE FOR STRONG WINDS...HAIL UP TO THE SIZE OF QUARTERS...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4095 9648 4078 9648 4083 9590 4105 9597 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:55 PM CDT, 10 hours 55 minutes earlier.
Area forecast discussion, Sep 30, 2:55 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT MON SEP 30 2002 TIMING FRONTS MOVEMENT ACRS CWA ON TUE AND THEN PCPN CHC WED/THU MAIN FCST CHALLENGE THIS FCST PD. ETA/AVN SIMILAR WITH MANY FTRS THRU WED AND FOLLOWED THAT TREND. SHORT TERM...DRYING SW FLOW PREVAILED THIS AFTN AS ADVERTISED YDA...XCPT FAR SERN ZONES WHERE CU FIELD WAS FORMING BY 20Z. HIGHER SFC-850 MB MSTR S OF CWA STILL FCST TO RETURN TNGT. THIS LOW MSTR/LOW LVL THETA E ADVCTN LIFTS TWD 700 MB NRLY SATURATING THAT LVL OVR SERN NEBR/SWRN IA BY 12Z TUE...SHOWN BY 310 K SFC...CREATING ELEVATED INSTABILITY. THUS WL KEEP CHC OF TSTMS IN FCST SRN 1/2. OTHER AREA OF ISENTROPIC LIFT AND LOWERING CONDENSATION PRESSURE DEFICITS ALNG AND NW OF APPROACHING CDFNT IS NOW FCST TO RMN NW OF ZONES TNGT...BUT STEEPER LAPSE RATES AND 850-700 MB FRONTOGENESIS FCST OVR THAT AREA SO LEFT SMALL POPS IN NWRN ZONES LATE. DROPPED PCPN CHC NE TNGT. LOWERING DWPTS AND DECOUPLING WINDS WILL ALLOW LOWS TO BE COOLER THAN THIS MORNING...BUT GAVE A LTL HIGHER RANGE S DUE TO PRBL INCREASE IN MID CLDS EVEN IF CONVECTION FAILS TO DVLP. ON TUE...FNT NOW APPEARS IT WL ONLY MOV TO ROUGHLY A LNK-OMA LN BY 00Z ACCORDING TO AVN AND ETA WHICH ARE NOW SIMILAR. THIS PUTS SRN 1/2 OF CWA IN WARM SECTOR WITH HIGHS INTO THE 80S. POTENTIAL PRBLM THOUGH IS CLOUDS/PCPN THAT COULD BE LINGERING DUE TO ISENTROPIC LIFT. FELT THAT EVEN IF CLOUDS/SCT PCPN DOES DVLP LATE TNGT/EARLY TUE...MOST OF IT WOULD BREAK UP OR SHIFT NE OF CWA DURING THE AFTN TO ALLOW FOR MODERATE MIXING. ALSO...CLOUDS MAY BE A LTL SLOWER TO INCREASE NRN SECTIONS SO BOOSTED ALL HIGHS ON TUE...THE MOST FM OMA AND LNK AND SWD. WL KEEP SMALL POPS IN POST FRONTAL. ETA TRIES TO PUNCH 850 MB DRY SLOT INTO SERN NEBR CAUSING MUCH LESS LATE AFTN CAPE SWRN SECTIONS. AVN FTHR W WITH HIGHER DWPTS WHICH MAY BE THE CASE SINCE WINDS MAY BE BACKED A LTL IN RESPONSE TO SFC LOW ON FNT. THUS WL KEEP MODERATELY HIGH POPS ALONG FNT BUT TRIM BACK SLIGHTLY DURING THE AFTN FAR SE. SERN ZONES THOUGH WARRANT A BOOST IN POPS TUE NGT AS FRONT MOVS THRU AND UPR JET SEGMENT LIFTS OUT. WITH SLOWER FROPA...BOOSTED ALL LOWS TUE NGT. MADE LTL/NO CHANGES WED-FRI. ISENTROPIC LIFT COULD GENERATE SHWERS WED/THU...BUT MODELS INDICATE BEST CHCS WOULD BE S. THE LOW IS STILL FCST INTO SERN NEBR BY 12Z FRI WHICH COULD SPREAD A LTL MORE WDSPREAD THUNDER RISK INTO MAINLY SERN 1/2. ECMWF CLOSER TO ENSEMBLES WHICH DIG NEXT TROF OVR SWRN U.S. THUS WL KEEP SAT-MON DRY ATTM. NOTE TO SURROUNDING WFOS...LX1 REMAINS DOWN...NO GENERATION OF GRIDS THIS FCST. .OMA...NONE CHERMOK
Hazardous weather outlook, Sep 30, 11:35 AM CDT, 14 hours 15 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-302300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1135 AM CDT MON SEP 30 2002 STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED ACROSS EASTERN NEBRASKA OR SOUTHWEST IOWA THIS AFTERNOON OR TONIGHT. WARM AND RELATIVELY DRY SOUTHWEST WINDS SPREADING ACROSS NEBRASKA WILL LIKELY PRECLUDE THUNDERSTORM DEVELOPMENT ACROSS THE AREA THIS AFTERNOON. SOME MOISTURE WILL BEGIN TO SPREAD NORTH TONIGHT BRINGING A CHANCE OF THUNDERSTORMS TO MAINLY SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE. IF THUNDERSTORMS DO DEVELOP...A FEW COULD CONTAIN HAIL AND GUSTY WINDS...BUT COVERAGE AND CHANCES APPEAR LOW AND THUS SPOTTERS SHOULD NOT BE NEEDED. MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND IOWA ON TUESDAY...AND A COLD FRONT WILL MOVE INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM LINCOLN TO OMAHA. LARGE HAIL AND GUSTY WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT ON TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. CHERMOK
In the hours before
Special weather statement, Oct 1, 1:00 AM CDT, 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 100 AM CDT TUE OCT 1 2002 A FEW ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT. MOISTURE WILL CONTINUE TO RETURN IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE. A STRONG LOW LEVEL JET IS HELPING FEED THE STORMS. A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS. HOWEVER...COVERAGE IS EXPECTED TO REMAIN LOW. MOISTURE WILL CONTINUE MOVING NORTH ACROSS PARTS OF NEBRASKA AND IOWA ON TUESDAY. IN ADDITION...A COLD FRONT WILL MOVE INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA BY AFTERNOON. CONVERGENCE ALONG THE FRONT AND INCREASED INSTABILITY COULD ALLOW FOR SEVERE THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON. AT THIS TIME...THE AREA MOST AT RISK APPEARS TO BE ALONG AND SOUTHEAST OF A LINE FROM COLUMBUS TO ONAWA. LARGE HAIL AND GUSTY WINDS WOULD BE THE MAIN SEVERE WEATHER HAZARDS ON TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) ***PLEASE NOTE*** THE HAZARDOUS WEATHER OUTLOOK ISSUED BY WFO OMAHA/VALLEY WILL BE SENT USING A DIFFERENT IDENTIFIER STARTING OCTOBER 1, 2002. THE NEW IDENTIFIER IS... WMO HEADING... FLUS43 KOAX AWIPS ID...... HWOOAX THE NEW IDENTIFIER IS RESERVED FOR THE HAZARDOUS WEATHER OUTLOOK ONLY. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 30 min |
| Oct 1, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 33 min |
| Oct 1, 1:09 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 66 min |
| Oct 1, 10:23 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 52 min |
| Oct 1, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 42 min |
| Oct 1, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 34 min |
| Oct 1, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 30 min |
| Oct 1, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 44 min |
| Oct 1, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 40 min |
| Oct 1, 5:38 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 37 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 46 min |
| Oct 1, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Oct 1, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 23 min |
| Oct 1, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.